Author + information
I applaud the recent paper by Cahill et al. (1), in which they comment that aminoglycosides (AGs) may be causing harm without clear clinical benefit.
With regard to their reference to AG toxicity, it is perplexing that only nephrotoxicity was cited but not AG-induced ototoxicity. The former is reversible in most cases and can be prevented with judicious monitoring of urine protein and serum creatinine concentrations from baseline (i.e., day zero). AG-induced nephrotoxicity is defined as an increase in serum creatinine of 0.5 mg/dl from baseline (i.e., day one). Importantly, this includes levels within normal ranges. Because serum creatinine concentrations can lag behind proximal tubular damage by 72 h, trending of creatinine concentrations is a key strategy in preventing nephrotoxicity. The incidence of AG-induced nephrotoxicity is often cited as 10% to 25%. Perhaps we should question the high incidence of nephrotoxicity because monitoring parameters are relatively straightforward? Maybe the reason is simply lack of clinician adherence to monitoring parameters?
AG-induced ototoxicity can cause irreversible cochlear and vestibular toxicity (2). A specific genetic mutational defect is responsible for hearing loss associated with AGs. In contrast, AG-induced vestibular toxicity can occur after 1 dose, during or after completion of therapy, and despite therapeutic AG concentrations. Of equal concern is the fact AG-induced vestibular toxicity often goes unrecognized by physicians and pharmacists (3,4) who incorrectly advise patients that troublesome vertigo or dizziness will dissipate once drug therapy has been completed. For these reasons, patients should be provided with clear and detailed informed consent about the possibility of AG-induced vestibular toxicity before initiation of therapy, when possible. Any patient complaints related to changes in hearing acuity or balance dysfunction is cause for immediate discontinuation of AGs and referral to neurology or otolaryngology physicians to rule out AG-induced vestibular toxicity.
Please note: Dr. McGarity has reported that he has no relationships relevant to the contents of this paper to disclose.
- 2017 American College of Cardiology Foundation